Missouri, 2020

Flash Flooding in Missouri, July 3, 2020

July 3, 2020 · NWS LSX · 2 events in 2 counties and zones

A detached lobe of vorticity drifted slowly south/southwestward across the region. Weak forcing associated with it combined with ample low-level moisture allowed showers and storms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A detached lobe of vorticity drifted slowly south/southwestward across the region. Weak forcing associated with it combined with ample low-level moisture allowed showers and storms to develop. Some of the storms produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 2:35 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 2:35 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 AM CDT Fri Jul 3 2020

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 333 AM CDT Fri Jul 3 2020

For Friday, the primary focus will be on precip chances. A detached
lobe of vorticity will drift slowly south/southwestward across the
CWA. Weak forcing from this feature with ample low-level moisture
will allow for widely scattered precip to develop primarily in the
afternoon. Guidance is in good agreement that this will be focused
west of the Mississippi River; though, I could not rule out a stray
storm in western/southwestern IL. Precip chances will dissipate from
north to south Friday evening as the lobe of vorticity exits the
area. With the rainfall efficiency and slow speed of storms, locally
heavy rain and isolated flash flooding will be possible through this
evening.

On Saturday, benign upper-level conditions will yield calmer weather
relative to Friday. Guidance consensus is that east/northeast flow
in the low levels will usher in lower dewpoints, leading to lower
humidity and clearer skies. This will allow temperatures to climb a
couple degrees warmer than what the area has been experiencing.

Elmore

.LONG TERM...  (Saturday Night through Thursday)
Issued at 333 AM CDT Fri Jul 3 2020

The Middle Mississippi Valley will remain beneath weak ridging
through much of next week, keeping generally consistent conditions
in place. The week will begin with surface high pressure in place
across the Great Lakes through Monday, resulting in weak NE flow in
our region. This should limit low level moisture to some extent
and help keep a lid on storm chances. By mid week, deterministic
and ensemble guidance is in good agreement showing a piece of weak
mid- level energy drifting from the Mississippi Delta into the
southeastern CONUS. This will allow for deeper moisture to build
back into the region while shunting the surface high away from the
region and turning low level winds more southerly. With the
deeper moisture, storm chance return to the forecast through the
end of the week, similar to seasonal climatology. Likewise,
temperatures are expected to remain seasonably warm through the
end of the week, with afternoon highs in the low 90s.

BSH

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1236 AM CDT Fri Jul 3 2020

Widely scattered showers continue across sections of central
Missouri and northeast Missouri into west-central Illinois. Some
of this included lightning earlier this evening, but has since
weakened with no observed lightning near the top of the 06z hour.

Additional showers and potentially an isolated thunderstorm could
develop over central and east central Missouri. Guidance has been
very insistent that an area of low ceilings will develop over
parts of central Missouri between 08Z- 10Z. Current thinking is
that ceiling heights will be around 1,000 feet and will likely
linger into mid morning. Another round of scattered afternoon
storms is possible on Friday, primarily west of the Mississippi
River.

SPECIFICS FOR KSTL:

VFR conditions are expected for the time being. Isolated to
scattered shower activity largely remains outside the vicinity of
the terminal. Any additional activity looks like it will continue
to transition further from the site at this time.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 3, 3:13 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
413 AM CDT Fri Jul 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
413 AM CDT Fri Jul 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible through early
evening, especially across central and eastern Missouri. Isolated
flash flooding is possible; however, no severe weather is expected
at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across parts of the area Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Elmore

In the hours before

Local storm report, Jul 3, 3:38 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HEAVY RAIN       CUBA                    38.06N 91.40W
07/03/2020  M2.16 INCH       CRAWFORD           MO   EMERGENCY MNGR

            REPORT SUBMITTED BY THE EMA IN CUBA, MO.
            RAINFALL BEGAN JUST AFTER 1:15 A.M. PER
            RADAR.

&&

MAPLES
Local storm report, Jul 3, 4:28 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 AM CDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HEAVY RAIN       CUBA                    38.06N 91.41W
07/03/2020  M2.60 INCH       CRAWFORD           MO   MESONET

            MESONET STATION FW1328 CUBA.

&&

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
July 3, 5:25 AM CST to 8:45 AM CST
Where
Crawford County, 1.48 mi SSW of Jake Prairie to 3.82 mi SW of Fanning
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.150, -91.530

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Lakeshore Drive around Indian Lake was impassable which cutoff access to parts of the community. Numerous other roads in the area were flooded as well.

Flash Flood, Ralls

When
July 3, 6:46 AM CST to 9:00 AM CST
Where
Ralls County, 3.83 mi NNW of Center to 2.29 mi NNW of New London
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.546, -91.570

Up to three inches of rain caused flash flooding in and around the Spalding area. Water two to three feet deep was over Highway M about 3.5 miles west of U.S. Highway 61. Also, a vehicle was stuck in water up to 18 inches deep on Highway H just south of intersection with Highway A.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905773, 905775.